Why you get them, how long they last, and what you can do.
When you receive an IUD, it is normal to feel cramps.
“Your uterus is a muscle, and when you put something in it, the muscle responds by tightening,” says Lisa Holloway, a nurse practitioner near Washington, DC, who specializes in women’s health. Your body also releases hormones that can cause pain.
What to expect when you receive an IUD
When you receive an IUD, your doctor or nurse practitioner inserts a small plastic tube into your uterus through your vagina. The IUD is inside the tube. It’s a quick procedure that usually only takes a few minutes.
You may experience some cramps and discomfort while installing it. You may feel nauseous or dizzy. Or you may have no symptoms.
“Some women have more cramps than others,” Holloway says. “I personally had my first, second and third IUDs placed at my desk during my lunch break. Other women have had such an intense reaction that I must immediately remove it to make sure the patient is stable.
If you’ve had children, you may have fewer cramps because your uterus may be larger and less tender.
“I believe there is a mental component as well,” Holloway adds. “Anxious women feel more pain.”
What you can do before inserting your IUD
To reduce cramping, try these techniques before your date.
- Eat, drink and go to your visit in great shape. If you feel well at the start of the procedure, you may feel less pain. “Please do not get into your IUD insertion with the stern, dehydrated and skipping breakfast,” Holloway says. “It’s a recipe for feeling bad.” Drink water and eat something before your visit.
- Try to relax. “When you reduce your fear and your tension, you feel less pain,” she says. Try breathing, visualization, or other relaxation techniques. Sometimes a simple distraction can help. Listen to music or chat with your doctor while they play it.
- Plan your appointment at the right time. Try to schedule your date during the last few days of your menstrual cycle. “Your cervix is soft and slightly dilated during this time, which can make it easier to insert,” Holloway explains.
- Take ibuprofen or naproxen ahead of time. “Ibuprofen is one of the best options for muscle pain caused by uterine cramps,” Holloway says. “But a lot of people don’t realize that it works better if you take it in anticipation of your cramps.” Peace Nwegbo-Banks, MD, an obstetrician and gynecologist at Serenity Women’s Health & Med Spa in Houston, TX, recommends taking 600 milligrams of ibuprofen or 500 milligrams of naproxen one hour before your appointment.
What to expect after receiving an IUD
You may still have cramps a few days, weeks, or months after receiving an IUD. It will probably look a lot like menstrual cramps. You may also have lower back pain.
If you have a copper IUD, like ParaGard, you may have more cramps. But you should feel better after a few months as your uterus gets used to it. Hormonal IUDs, like Kyleena, Liletta, Mirena, and Skyla, tend to cause less cramping.
For some women, the cramps last 1 to 2 days after entering the IUD. For others, they last a few weeks. Or it could take up to 3 to 6 months before it goes away. You may also have irregular and heavy bleeding for 3 to 6 months.
What you can do with your IUD in place
To relieve your pain after the procedure:
- Take over-the-counter medications. To reduce inflammation and relieve pain after inserting your IUD, your doctor may recommend over-the-counter medications like acetaminophen, ibuprofen, or naproxen. Try to take 600 milligrams of ibuprofen every 8 hours for the first day or two. But check with your doctor first to make sure it’s safe for you.
- Practice self-care. Take it slow and slow in the days after getting the IUD. “Hydrate, rest, and spend a few days in your sweatpants if you need to,” Holloway says. Try a heating pad. Gently apply it to the area where you experience cramps. “Exercise and sex can cause you to cramp more, so stop activities until you feel good,” Holloway says.
What to do if the cramps do not go away
It is normal for the cramps to last a few months or more. But if at any point you’re unhappy with how you’re feeling, worried about your cramps, or notice new or extreme pain, call your doctor.
“Pain can occur when you adjust to the IUD. Other times it may be a sign of a bigger problem, ”Holloway says. It is possible that your IUD was not placed correctly, that it is not in the right place, or that you have an injury to your uterus following the procedure.
If the cramps are severe, last for more than 3 months and you have a foul-smelling discharge or heavy bleeding, you should have your gynecologist examined, ”explains Nwegbo-Banks.
Our sincere thanks to